Narcan: How to Administer It & What to Expect

Opioid overdose kit

Dane O'Leary November 10, 2021

Overdoses rarely result in a person dying immediately; typically an overdose is a process that can last for an extended period of time. Some overdoses can take a few minutes, some can take a couple of hours. But it’s important to note that when someone survives an overdose, it is because there was another individual around to respond and help them.

Enter Narcan. Narcan is a medication that is designed to reverse the dangerous effects of opioid abuse. This treatment can actually be given by someone who is not a medical professional, making it extremely necessary to promote information about how to administer Narcan and what to expect afterward. 

What is Narcan?

Naloxone, most commonly known by its generic name Narcan, is a nasal spray medication that can reverse an opioid overdose. Narcan was designed to be administered without any medical training or assistance and has the power to save lives. One can use Narcan to reverse the physical effects of heroin, hydrocodone, morphine, or oxycodone overdose.

Recognizing Signs of an Opioid Overdose

An opioid overdose can show itself in a variety of different ways. The most common signs of an opioid overdose are:

  • Unconsciousness,
  • Pinpoint pupils, 
  • Respiratory depression,
  • Slow heartbeat,
  • Extreme drowsiness,
  • Awake but unable to talk,
  • Breathing slowly, erratically, or not at all,
  • Pale or blue skin color around the fingernails or the lips,
  • Making snorting, choking, or gurgling sounds,
  • Vomiting. 

If you notice someone around you with any of these symptoms, call 911 right away, administer the Narcan medication, and immediately start CPR if they are unconscious and not breathing. 

How Do You Administer Narcan? 

There are three steps to administering Narcan; peel, place, and press. First, peel the package to access the nasal spray. Place your thumb on the bottom of the red plunger and your forefinger and middle finger on the nozzle. Second, place the tip of the nozzle into the person’s nose, and gently push it up into the nostril until your two fingers touch the bottom of their nose. Then, you’ll press the red plunger firmly to release the medication into the nose.

Watch a video on how to administer Narcan.

How Long Does Narcan Take to Work?

On average, Narcan takes between two to three minutes to go into effect. If the patient does not wake up after three minutes, it is recommended to give a second dose of the medication. CPR should be administered after giving Narcan to ensure the patient is not losing oxygen to their brain. 

It is very important to note that Narcan is not intended to be a substitute for medical treatment, as the person administering Narcan should be calling 911 as soon as they recognize signs of an opioid overdose. Additionally, Narcan should only be administered in times of a crisis. This is because the medication can become habit-forming in that the patient will need to take more Narcan with every dose after the first dose is given. 

What Happens After Taking Narcan?

The most common physical and emotional side effects of Narcan include:

  • Anxiety and nervousness,
  • Restlessness,
  • Dizziness,
  • Body aches,
  • Stomach pains, 
  • Nausea,
  • Chills,
  • A low-grade fever,
  • Irregular heartbeat,
  • Loss of consciousness after waking up,
  • Hallucinations,
  • Seizures.

Above anything else, feelings of withdrawal are very common after taking Narcan as the medication only stays in the body for about an hour. So those who do not receive any professional medical treatment after their overdose may feel the urge to continue using once the treatment has worn off. Additionally, the risk of opioid withdrawal increases after regular doses of Narcan. 

How to Obtain Narcan 

Narcan is a life-saving drug, and since you don’t have to be a medical expert to administer it, it is recommended to keep Narcan on hand in case of emergencies. Currently, you are able to go to any pharmacy to obtain Narcan without a prescription. This means you can head to your nearest CVS, Walmart, Walgreens, or your local favorite pharmacy to have Narcan on hand in case you need to administer it.

Simply put, Narcan can save lives. Silicon Beach Treatment Center is committed to promoting the use of Narcan as an accessible treatment to help those who are experiencing signs of an opioid overdose.

At Silicon Beach Treatment Center, we provide drug and alcohol treatment for those looking to get their life back on track from substance abuse. For information on our alcohol and drug rehab, contact our recovery specialists today.

Mental Illness in the US: Putting It Into Perspective

read more

How to Have a Great Sober Summer

read more

How to Choose a Drug Rehab

read more

HAVE A QUESTION? SEND US A MESSAGE

Your email address will not be published. Required fields are marked